Recent Updates
 


C. Diff Stories
        Recent Blog Posts
Pin It
C. diff Stories
Carol S. PDF Print E-mail

CarolSVirginia

At 58 years old, I became ill with Clostridium difficile (C. diff) after having an abscessed tooth. To treat my tooth, I was initially prescribed Clindamycin. However, this made me sick, so I was switched to a different antibiotic, Amoxicillin. I started to feel even worse about a week after I had finished the Amoxicillin. I had diarrhea, nausea, and a fever--which for one night was exceptionally high. The fever broke, but the diarrhea, nausea, and general malaise continued.

A few days into this episode, I visited my doctor, who ordered a stool specimen test. The test results came back negative--though I would later learn this was a false negative. From that time forward, the medical personnel I worked with treated me based on the assumption that I did not have C. diff. I worked with many doctors, all of whom reiterated that my stool test was negative, thus indicating that I could not have C. diff. I begged for someone or something to help me; I was slowly slipping away into a profound sickness. I felt that I was dying. The illness, anxiety, and depression were unbearable.

I was finally hospitalized after feeling so ill that I was unable to eat (and consequently losing 25 pounds). I visited my local emergency room for the fourth time, and the doctor I saw that day suspected that I had C. diff, despite the previously negative test results. Even so, I was actually admitted to the hospital due to the heart palpitations I had been having. Before this day, I had been to that same emergency room three times, and each time I was given fluids and sent home. I thank God that the fourth time that doctor finally admitted me.

During my stay in the critical care unit, I was eventually removed and put into isolation when I had an attack of diarrhea. There, I had a consult with a GI who prescribed Vancomycin. After the second dose of this medication, I started to feel a little better. Unfortunately, this was only the beginning of a long battle to rid myself of C. diff. I relapsed numerous times and was ultimately prescribed Dificid. After taking this medication, I was able to produce negative results for stool specimen tests. Despite the negative test results, I still felt ill and had terrible post-infectious IBS.

Three years later, I still suffer with digestive issues and anxiety. C. diff has nearly ruined my health. I feel that I am not the same person anymore. I am trying not to let C. diff steal any more than these three years. Every night I pray for relief; to have my health back, and to be the person I once was.

I am proud to say that I am a moderator on a C. diff support site. This site helped me hang on to my sanity, and for that I am so thankful. I pray that a cure is soon found so that our community can put C. diff, a truly horrible and life-altering illness, in the past.

 

Please help PLMF to continue to raise awareness of C. diff by donating today.

Last Updated on Monday, 14 July 2014 07:10
 
Vince and Ava PDF Print E-mail

Brooklyn, NY

As told by their mother Angelavinceandava

My children, now ten and eight, were only five and two-and-a-half when my nightmare with C. diff started.

My son was constantly sick as a baby with ear infections once a month. Since my pediatrician never believed in letting them heal themselves, and I didn't press strongly against the idea, my son got prescriptions for each infection.

In June 2008, my son had an ear infection, as did my daughter. To both of them my pediatrician prescribed an antibiotic: Omnicef, as I recall. They both immediately had stomach issues, but I attributed it to the antibiotics and was not alarmed. One week later, they were still in pain and had fever. My usual pediatrician was on vacation, so I went to see a pediatrician who was new to us. She informed me their ear infections were worse. Onto amoxicillin they both went.

I had no idea how powerful the dose was that they were prescribed. I trusted the pediatrician. She was my nephew's doctor, after all. Ten days after they began this second course of antibiotics, they finished the medication and started having very high fevers. The strange part is it was both my children, not just one. I called my pediatrician, who was now back in the office, and told him that they were on another antibiotic and were now having fevers and diarrhea. He assured me that it was a stomach virus. I continued to call him almost daily and brought my children in to him at least twice in the fourteen days that followed that initial phone call. My children were in extreme pain. They continued to have fevers, and their stools were bloody and full of pus. I was continually reassured that it was a stomach virus.

Last Updated on Saturday, 26 July 2014 10:26
Read more...
 
Anthony Del Re PDF Print E-mail

Staten Island, NY

As told by his mother, Gina Del ReDelReFamily

At 19 months old, my son, Anthony, was diagnosed with C. difficile in September 2013.

When I received this horrifying phone call from Anthony's gastroenterologist, my jaw dropped. What is this? Can you spell that?  How could he have contracted this?

Now I can tell you a lot about C. diff, after living through it in my home and watching my son through two bouts of it.

Anthony is a strong, happy, lovable little boy who was born with two rare genetic diseases. His life is not easy, but he is a warrior.  Anthony is immuno-compromised and gets sick often, which results in many hospital visits, blood tests, and sometimes multiple doctor visits per week at various specialists. But even in this context, battling two rounds of C. diff was unimaginable and just awful.

In August 2013, my husband and I noticed something irregular about Anthony's middle finger on one of his hands. His cuticle was inflamed and had pus beneath it. We immediately were concerned and brought him to our pediatrician.  The pediatrician took a look at his finger and did a test to see if it was a staph infection.  He sent us home with an antibiotic: Cefadroxil.

Last Updated on Saturday, 26 July 2014 10:27
Read more...
 
David L’Heureux PDF Print E-mail

Georgia

I was a healthy, 39 year old man who was loving life, traveling the world and working my dream job until a trip to China started a downhill spiral that continues today. InDavid 2004, on a business trip in China when I developed abdominal cramping and diarrhea. Thinking it was a traveler's illness, I took some Cipro and continued my work. I had been teaching a course for physicians in a Shanghai hospital, nowhere near any patient treatment areas.

The following day, I awoke with increased abdominal cramping, a slightly distended abdomen, non-stop diarrhea and a fever. Still thinking it was caused by something I had eaten, I continued teaching. Since this was my last day in China, I struggled through the day with my fever rising, chills, increased distention, frequent diarrhea and worsening dehydration. The 13 hour plane ride back to the USA was awful, I was shivering and sweating, I couldn't stay out of the lavatory, the odor was nauseating and my abdomen looked like I was pregnant. I told the flight attendant that I was sick and to keep the one lavatory closed off for me only. I was one of 3 in First Class and there were 2 lavatories).

Last Updated on Saturday, 26 July 2014 10:27
Read more...
 
Judy Dexter PDF Print E-mail

Contributed by Judy Dexter's Clan

Our mom went to the hospital in December 2012 when she was having difficulty breathing. She was admitted for a lung infection and treated with antibiotics for 8 days. Our family was not prepared for the Judy Dextertorment that the following months would bring.

Three days after being discharged from the hospital, she had uncontrollable diarrhea which resulted in severe dehydration. Her doctor prescribed her a series of diarrhea medicine and she was given instructions to change her diet to bulk foods. It was another 2 1/2 weeks, upon returning to the hospital, that she was diagnosed with Clostridium difficile (C. diff).

We knew little about it but learned very quickly. It became second nature for our family to put on protective gowns and gloves before visiting her room.

Last Updated on Sunday, 07 July 2013 20:05
Read more...
 
<< Start < Prev 1 2 3 4 5 Next > End >>

Page 2 of 5
Disclaimer: The information on this website is not intended to replace the advice of a doctor. The Peggy Lillis Memorial Foundation disclaims any liability
for the decisions you make based on this information and ecnourages you to visit your doctor if you suspect you have Clostridium difficile.